SESSION TITLE: Critical Care Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Systemic capillary leak syndrome (SCLS) is a disease of transient endothelial dysfunction due to endothelial contraction,apoptosis and injury manifesting as plasma extravasation and vascular collapse.This may lead to organ failure,rhabdomyolysis,muscle compartment syndromes and venous thromboembolism.Here we present a case of a young male who developed features characteristic of SCLS after heroin use
CASE PRESENTATION: Our patient is a 20 year old caucasian man with a known history of opiate abuse found unresponsive after intravenous heroin use.On EMS arrival, the patient had agonal respirations and progressed to asystole. Standard ACLS protocol was initiated.Initial vital signs were BP129/92mmHg,HR120,SaO2 90% on 100% Fi02.On exam, the GCS was 3, crackles were present bilaterally and several venopuncture marks were present. He was resuscitated with intravenous crystalloids and vasopressors.Initial CT head revealed no acute findings, CXR showed extensive bilateral pulmonary infiltrates and a small pneumomediastinum.Vancomycin and meropenem were initiated and a chest tube was placed,that drained minimal air and 400 cc of serous fluid.Despite seven liters of crystalloid,the patients hemoglobin continued to rise (>17 gm/dL) and severe ARDS ensued.The patient was paralyzed and initiated on inhaled pulmonary vasodilators.Concern was raised for toxin mediated SCLS given the evidence of severe plasma extravasation.Clindamycin and IV immunoglobulin were given in addition to albumin.The patients ARDS and hypotension improved drastically over the next 48 hours.Unfortunately,on hospital day 3, the patients pupils were eight mm and non-reactive.A repeat CT scan was obtained which showed diffuse cerebral/cerebellar edema and transtentorial/foramen magnum herniation.Paralytics were stopped and an apnea test confirmed brain death.
DISCUSSION: Our patient presented with multiple features consistent with SCLS including hemoconcentration despite crystalloid resuscitation,severe ARDS and CNS edema.Cases in the literature have reported similar presentations after black tar heroin use associated with Clostridium sordelli infection.Black tar heroin is mixed with a variety of diluents such as dextrose, burned cornstarch, instant coffee, and dirt.During this process bacterial spores can be introduced into the final product.Studies of fatal C. sordellii soft-tissue infection in injection drug users in Europe and North America have been published.
CONCLUSIONS: The use of ‘street’ drugs including heroin is on the rise.SCLS can be fatal with a high mortality rate if not treated in the early stage presentation; hence prompt identification is of importance.
Reference #1: Narrative Review:The Systemic Capillary Leak Syndrome-Kirk M. Druey,MD,and Philip R.Greipp,MD <!--Author Name-->
DISCLOSURE: The following authors have nothing to disclose: Thankam Nair, Rebecca Reimers, Stephen Brierre
No Product/Research Disclosure Information